Hail, Fayette
- When
- March 27, 11:05 AM CST to 11:10 AM CST
- Where
- Fayette County, 0.66 mi WSW of Oakland to 0.33 mi SE of Oakland
- Measured
- 0.88 in hail
- Reported by
- NWS Employee
- Coordinates
- 35.227, -89.531
A potent upper level disturbance generated numerous severe thunderstorms across the Midsouth from roughly noon through the early evening hours of March 27th. All severe weather threats were observed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A potent upper level disturbance generated numerous severe thunderstorms across the Midsouth from roughly noon through the early evening hours of March 27th. All severe weather threats were observed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 27, 10:10 AM CST, 55 minutes earlier.
Area Forecast Discussion National Weather Service Memphis TN 1110 AM CDT Mon Mar 27 2017 .UPDATE... Updated to add severe wording to the entire region. Also raised high temperatures across southern half of the region. && .DISCUSSION... A potent upper level low pressure system over southwest Missouri late this morning will continue to move slowly east today. Mid level height falls and steepening mid level lapse rates will continue to overspread a destabilizing low level airmass. A morning sounding from the Mississippi State sounding team in OKOLONA, Mississippi, showed some minimal capping based around 2.7 kft. Latest GOES 16 7.34 um shows eastern extent of elevated mixed layer (EML) spreading into western portions of the forecast area. Latest model guidance suggests afternoon SBCAPE values exceeding 2000 j/kg, due to increased low level moisture, along with mid level lapse rates exceeding 7.5 c/km, associated with the EML, along and east of the Mississippi River this afternoon. Deep layer shear around 40 kts will remain through the afternoon over the region to support storm organization. The degree of instability combined with the modest deep layer shear should support a mixed mode of supercell structures and short line segments this afternoon and evening. Considering the degree of instability, a few very large hail reports (> 2 inches), along with damaging winds will be possible today. Model guidance suggests that low level winds will continue to veer through the afternoon which could limit the overall tornado threat. The greatest storm coverage and severe potential will be this afternoon through mid evening. Stay weather aware today and please pass along any reports of severe weather or damage to NWS Memphis via NWSChat, NWS Memphis Webpage, our twitter and facebook feeds. Updated forecast zones and grids have been sent. JLH && .PREV DISCUSSION... /issued 442 AM CDT Mon Mar 27 2017/ Early morning GOES water vapor imagery showed a closed upper low centered over eastern KS, moving slowly east. A shortwave, possibly convectively-enhanced, had lifted out of north TX into the Arklatex. Storms over central AR associated with the shortwave were embedded in elevated moist conveyor belt and had entered the Midsouth early this morning. KNQA radar showed a 50 KT southwesterly jet at 2-3 kft. These storms were rooted in an elevated layer and were moving through an environment of 5.6 to 6.0 C/KM midlevel lapse rates. The chances for severe storms will increase toward midday with diurnal heating, the arrival of steep midlevel lapse rates (near 7 C/KM), and steep midlevel height falls. Large hail, possibly very large in the strongest storms, will be possible along with damaging winds. Although low level winds will veer slightly through the morning, RAP model depicts 0-3km SRH in excess of 250 M2/S2 along and north of I-40 this afternoon, suggesting some midlevel rotation potential. A tornado or two will not be out of the question but main impact of the midlevel rotation may be to increase updraft strength and hail size. Much will depend on the amount of low level instability left following morning showers and thunderstorms. Storms should exit the TN River valley area of the Midsouth early this evening. Relatively quiet weather will prevail over the Midsouth on Tuesday, following a weak cold frontal passage under low amplitude ridging aloft. The front will return north as a warm front Wednesday, with low end thunderstorm chances returning under strengthening diffluent southwest flow aloft. A low level capping inversion should limit storm coverage until significant height falls arrive late Wednesday night, with the approach of a deep closed low over the southern plains. Medium range model discrepancies remain with respect to the evolution of this closed upper low, but latest trends show a more neutral or slight positive tilt to the system may lessen severe threat for the Midsouth. Much time remains for the Thursday's severe potential to come into sharper focus. PWB && .AVIATION... 12Z TAF Set Lingering SHRAS will continue over the Mid-South for a couple of hours. A gust front from overnight convection is currently pushing through KMEM at this time and will likely reach KMKL by 12Z. Winds behind the gust front have switched around to the WSW and are sustained between 12-20 KTS with gusts up to 35 KTS. Only expect this to occur for an hour or two before returning to the SW and decreasing a tad in speed. Redevelopment of convection will depend on how quickly the atmosphere can recover from this morning's convection. Latest HRRR only shows spotty development until around 21-23Z when a line begins developing over the MO Bootheel and NW TN. The latest RAP is very similar so have the most confidence that KMKL will be impacted by the line between 23-02Z and KTUP between 02-04Z. Will add TEMPOS for those time periods. For KMEM and KJBR will just leave mention of VCTS wording. SW winds will turn around to the NW behind the line with speeds diminishing through the evening. Low clouds will linger at KTUP as the front stalls just to the south. Meanwhile, KJBR may keep a 3500-4000 FT due to wrap around clouds behind the low pressure. KMEM and KMKL will be in between the cloud cover thus would not be surprised to see some fog development. KRM && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous Weather Outlook National Weather Service Memphis TN 302 AM CDT Mon Mar 27 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-281015- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 302 AM CDT Mon Mar 27 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight There is an Enhanced Risk for severe thunderstorms along and east of the Mississippi River, and a Slight Risk west to the west. Thunderstorms will expand in coverage through midday across the Midsouth, and reach peak intensity with daytime heating this afternoon. Very large hail and damaging wind gusts will be possible, particularly over the Enhanced Risk area. An isolated short-lived tornado or two will be possible during the afternoon over the Enhanced Risk area. Thunderstorm coverage and intensity will decrease during the evening hours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Severe thunderstorms will be possible late Wednesday night and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed today, and may be needed on Thursday. PWB
Special Weather Statement
National Weather Service Memphis TN
1006 AM CDT MON MAR 27 2017
ARZ017-271545-
Lawrence AR-
1006 AM CDT MON MAR 27 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1045 AM CDT
FOR...
Lawrence County in eastern Arkansas...
At 1005 AM CDT...strong thunderstorms were producing pea size hail or
larger was located along a line extending from 10 miles west of
Annieville to 6 miles southwest of Strawberry to near Pleasant
Plains. Movement was east at 30 mph.
Heavy rain along with continuous cloud to ground lightning are also
possible with this thunderstorm.
People in Lawrence County should monitor this storm closely.
LAT...LON 3621 9135 3624 9124 3623 9124 3624 9123
3623 9123 3620 9116 3617 9114 3615 9108
3612 9107 3615 9106 3615 9075 3611 9077
3608 9082 3599 9086 3598 9084 3593 9086
3592 9087 3588 9087 3589 9136
TIME...MOT...LOC 1505Z 247DEG 28KT 3613 9141 3589 9138 3559 9155Special Weather Statement
National Weather Service Memphis TN
1102 AM CDT MON MAR 27 2017
ARZ018-026-271645-
Greene AR-Craighead AR-
1102 AM CDT MON MAR 27 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1145 AM CDT
FOR...
Southwestern Greene County in eastern Arkansas...
Craighead County in eastern Arkansas...
At 1102 AM CDT...a strong thunderstorm producing pea size hail or
larger was located over Bono, moving east at 50 mph.
Heavy rain along with continuous cloud to ground lightning are also
possible with this thunderstorm.
People in southwestern Greene and Craighead Counties should monitor
this storm closely.
LAT...LON 3588 9097 3588 9087 3604 9084 3608 9082
3612 9077 3613 9038 3571 9056 3571 9102
TIME...MOT...LOC 1602Z 251DEG 44KT 3589 9083Special Weather Statement
National Weather Service Memphis TN
1131 AM CDT MON MAR 27 2017
TNZ049-088-089-271715-
Tipton TN-Fayette TN-Shelby TN-
1131 AM CDT MON MAR 27 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1215 PM CDT
FOR...
Southeastern Tipton County in western Tennessee...
Northwestern Fayette County in western Tennessee...
Eastern Shelby County in western Tennessee...
At 1131 AM CDT...a strong thunderstorm producing pea size hail or
larger was located over Cordova, moving northeast at 40 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in southeastern Tipton...northwestern Fayette and eastern
Shelby Counties should monitor this storm closely.
LAT...LON 3542 8947 3540 8947 3540 8943 3538 8938
3500 8967 3510 8994 3553 8971
TIME...MOT...LOC 1631Z 210DEG 34KT 3515 8980Special Weather Statement
National Weather Service Memphis TN
1143 AM CDT MON MAR 27 2017
ARZ009-018-026-028-MOZ113-115-271730-
Greene AR-Craighead AR-Mississippi AR-Clay AR-Pemiscot MO-Dunklin MO-
1143 AM CDT MON MAR 27 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1230 PM CDT
FOR...
Eastern Greene County in eastern Arkansas...
Eastern Craighead County in eastern Arkansas...
Northwestern Mississippi County in eastern Arkansas...
Southeastern Clay County in eastern Arkansas...
Southwestern Pemiscot County in southeastern Missouri...
Southern Dunklin County in southeastern Missouri...
At 1143 AM CDT...strong thunderstorms were producing pea size hail or
larger was located along a line extending from near Marmaduke to near
Cardwell to near Lake City. Movement was east at 50 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in eastern Greene...eastern Craighead...northwestern
Mississippi...southeastern Clay...southwestern Pemiscot and southern
Dunklin Counties should monitor this storm closely.
LAT...LON 3629 8974 3601 8982 3570 8998 3571 9057
3597 9042 3623 9034
TIME...MOT...LOC 1643Z 260DEG 42KT 3618 9030 3598 9035 3579 9047PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1151 AM CDT MON MAR 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM HAIL 6 SW BYHALIA 34.80N 89.76W
03/27/2017 U1.00 INCH DESOTO MS PUBLIC
&&
JEBSpecial Weather Statement
National Weather Service Memphis TN
1200 PM CDT MON MAR 27 2017
MOZ115-TNZ001-002-019-271715-
Pemiscot MO-Lake TN-Obion TN-Dyer TN-
1200 PM CDT MON MAR 27 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1215 PM CDT
FOR...
Central Pemiscot County in southeastern Missouri...
Lake County in western Tennessee...
Western Obion County in western Tennessee...
Northwestern Dyer County in western Tennessee...
At 1200 PM CDT...a strong thunderstorm producing pea size hail or
larger was located near Heloise, or near Steele, moving northeast at
35 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in central Pemiscot...Lake...western Obion and northwestern
Dyer Counties should monitor this storm closely.
LAT...LON 3650 8917 3595 8970 3597 8972 3600 8973
3600 8979 3605 8987 3641 8969 3640 8959
3634 8954 3637 8951 3642 8954 3646 8952
3650 8954 3650 8949 3647 8949 3646 8946
3650 8942 3651 8931
TIME...MOT...LOC 1700Z 216DEG 30KT 3607 8973The Memphis radar (KNQA), 34 km away, was scanning. The volume nearest the first event began at 17:02 UTC.
30 hail, 2 tornado, 1 flash flood. Local standard time, as filed.
Mainly dime size hail with up to quarter size hail west of Pinson.
Building flooded in town.
Nickel to quarter size hail.
Hail was half-dollar to golf-ball size.
Hail was penny to quarter size.
Mainly tree damage was observed and one house had some tin roofing pulled up. Peak winds estimated at 65 mph.
Hail of quarter to golf-ball size.
Ping Pong ball size hail fell at the Highway 54 bridge over the Hatchie River.
Damage was observed to trees with mainly roof damage to homes. Two mobile homes were also destroyed. Peak winds estimated at 110 mph.
Quarter to ping-pong ball size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2017Every state in 2017This day in weather historyThe tornado archive for Tennessee, 2017Warnings in Tennessee, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 686157, 686158, 686159, 686160, 686161, 686162, 686163, 686164, 686165, 686166, 686167, 686168, 686169, 686170, 686171, 686609, 686610, 686611, 686612, 686613, 686614, 686615, 686616, 686620, 686619, 686617, 686618, 686621, 686622, 686623, 686624, 686625, 686626.